Wyoming, 2014

Winter Storm in Wyoming, April 27, 2014

April 27, 2014 · NWS CYS · 1 event in 1 county or zone

A potent late season storm moved quickly across the Central Rockies and produced a brief period of moderate to heavy snow over the Snowy Range of southeast Wyoming. Snow totals ranged from 10 to 13 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent late season storm moved quickly across the Central Rockies and produced a brief period of moderate to heavy snow over the Snowy Range of southeast Wyoming. Snow totals ranged from 10 to 13 inches. Wind gusts of 40 to 60 mph created near blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 27, 5:07 AM MST, 53 minutes earlier.

Area forecast discussion, Apr 27, 5:07 AM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
607 AM MDT SUN APR 27 2014

.UPDATE...
ISSUED AT 602 AM MDT SUN APR 27 2014

LATEST HRRR CONFIRMS THE TREND OF 06Z DATA POINTING TOWARDS LESS
SNOWFALL AMOUNTS ACROSS ELEVATIONS ABOVE 7500 FEET IN SOUTHEAST
WYOMING. RADAR RETURNS HAVE NOT BEEN SHOWING THE ENHANCEMENT THAT
WAS EARLIER EXPECTED EITHER BY THIS POINT. SO...HAVE OPTED TO
DOWNGRADE THE WINTER STORM WARNING TO A WINTER WEATHER ADVISORY.
NOT TO SAY ACCUMULATING SNOW WILL NOT FALL TODAY...JUST IN LIGHTER
AMOUNTS THAT WAS EARLIER ANTICIPATED.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 339 AM MDT SUN APR 27 2014

AN ACTIVE DAY SHAPING UP AS LOW PRESSURE STACKS OVR CENTRAL
NEBRASKA. SATELLITE PIX SHOWS THIS WELL-DEFINED LOW PRESSURE
SPINNING ALONG THE CO/NM STATELINE WITH THE LAST FEW FRAMES
BEGINNING TO SHOW A NORTHEASTERLY TURN. 08Z SFC ANALYSIS PLACES
986MB LOW JUST TO THE EAST OF THE CWFA...NORTHEAST OF OGALLALA. HAVE
SEEN A BREAK PRECIP OVR THE PAST FEW HOURS WITH THE EXCEPTION OF UP
TO AN INCH OF NEW SNOW FALLING OVR THE SRN LARAMIE RANGE.
HOWEVER...THIS TOO LOOKS SHORT-LIVED AS SHOWERS HAVE BEGAN TO
BLOSSOM OVR NRN COLORADO SINCE 0830Z. MODELS ARE ALL SIMILAR IN
STACKING THIS STRONG AREA OF LOW PRESSURE ALONG THE NE/KS STATELINES
BY 00Z MONDAY. THIS TRACK HAS TRENDED TOWARDS THE SRN SOLUTIONS FROM
A FEW DAYS AGO. TWO MAIN CONCERNS FROM THIS STORM TODAY WILL BE THE
STRONG WIND POTENTIAL MAINLY THIS AFTERNOON AS WELL AS SNOW
ACCUMULATIONS AND SNOW LEVELS.

THE SRN TRACK OF THE LOW HAS SHIFTED THE STRONGEST WINDS FARTHER
SOUTH THAN EARLIER RUNS HAD SUGGESTED. SO...HAVE CANCELLED THE HIGH
WIND WATCH ACROSS CONVERSE/NIOBRARA/GOSHEN/PLATTE COUNTIES. FARTHER
SOUTH...THE GFS/NAM STILL HAVE DIFFERING SOLUTIONS WITH THE NAM
SIGNIFICANTLY WEAKER THAN THE GFS. A RESULT OF THE NAM SHOWING VERY
LITTLE MIXING IN THE BOUNDARY LAYER. COMPARATIVELY...THE GFS IS AS
IT USUALLY IS...THE BULLISH OUTLIER WHEN IT COMES TO THE DEPTH OF
THE MIXED LAYER AND AVAILABLE WIND SPEEDS AT THE TOP. MEANWHILE...
LATEST HRRR OUTPUT SUGGEST GUSTS OF 45-55 MPH FROM CHEYENNE TO
SIDNEY BY THIS AFTERNOON. MUCH WILL DEPEND ON HOW OF THE STEEP SUN
ANGLE IS ABLE TO MIX THE BOUNDARY LAYER THIS AFTERNOON. HAVE OPTED
TO UPGRADE TO A HIGH WIND WARNING FOR LARAMIE...KIMBALL AND CHEYENNE
COUNTIES. HOWEVER...IT LOOKS TO BE A FAIRLY MARGINAL EVENT AT THIS
POINT. HAVE ALSO ADDED SCOTTS BLUFF...BANNER AND MORRILL COUNTIES TO
A WIND ADVISORY.

PRECIP HAS BEEN FAIRLY SLOW TO GET GOING THIS MORNING...BUT THIS
WILL CHANGE SHORTLY AS IMPRESSIVE POCKET OF QG LIFT MOVES FROM
NORTHEAST COLORADO INTO WRN NEBRASKA. SO...EXPECT PRECIP TO BEGIN TO
INCREASE THRU THE MORNING. WET BULB ZERO HEIGHTS HAVE ALREADY FALLEN
TO AROUND 6500 FEET THIS MORNING AND WITH PRECIPITATION...THESE WILL
LIKELY FALL TO AROUND 5500 FEET. SNOW AMOUNTS WILL LIKELY BE ON THE
LIGHT SIDE OF WARNING CRITERIA...BUT GIVEN HOW LATE IN THE SEASON IT
IS...PLUS THE COMBINATION OF THE STRONG NORTHWEST WINDS...FEEL THE
WINTER STORM WARNING IS STILL JUSTIFIED FOR NOW. THIS MAY CHANGE
DEPENDING UPON HOW SNOW DEVELOPS THIS MORNING. PRECIPITATION WILL
LIFT INTO ERN ZONES FOR THIS EVENING AND TONIGHT. SNOW-LEVELS WILL
FALL TO AROUND 4000 FEET TONIGHT...SO SOME LIGHT SNOW ACCUMULATIONS
WILL BE POSSIBLE EVEN ALONG THE PINE RIDGE.

THE UPPER-LOW WILL WOBBLE AROUND IN NEBRASKA ON MONDAY MOVING VERY
LITTLE. PRECIPITATION COVERAGE WILL BE LESS ON MONDAY...WHICH WILL
ALLOW FOR DEEPER BOUNDARY LAYER MIXING. WILL UNDOUBTEDLY BE STARING
AT ANOTHER DAY OF POTENTIAL WIND HIGHLIGHTS...ESPECIALLY OVR
PORTIONS OF THE WRN NEBRASKA PANHANDLE.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 339 AM MDT SUN APR 27 2014

UNSEASONABLY COOL PATTERN IS STILL SHOWN THROUGH MUCH OF THE
EXTENDED PERIOD. NORTHERLY FLOW ALOFT IS OVER THE REGION ON MON
NIGHT AND CONTINUES WELL INTO THURS. THIS KEEPS 700MB TEMPS IN THE
-6C TO -10C RANGE THROUGH THURS SO HIGHS WILL STRUGGLE TO GET OUT
OF THE 40S...ESPECIALLY WITH WIDESPREAD CLOUD COVER. SHORTWAVES
PIVOTING SOUTHWARD WILL COMBINE WITH GOOD 700-500MB MOISTURE TO
KEEP A CHANCE OF LIGHT SHOWERS GOING MON NIGHT THROUGH WED. NOT
EXPECTING ANY TSTMS IN THE STABLE COOL AIRMASS. THE OTHER MAIN
STORY THROUGH WED WILL BE THE WINDY CONDITIONS ACROSS THE PLAINS.
THE GFS INDICATES NORTHERLY 700MB WINDS OF 35-45 KTS FOR AREAS
ALONG AND EAST OF THE LARAMIE RANGE FOR THE ENTIRE PERIOD FROM MON
NIGHT INTO THURS MORNING. OF COURSE WINDS WILL COME DOWN DURING
THE OVERNIGHT HOURS WITH THE LOSS OF DAYTIME MIXING...HOWEVER MAY
GET GUSTS TO ADVISORY CRITERIA OVER THE PANHANDLE AT LEAST ON TUES
AFTN. THE GRADIENT WEAKENS BY THURS AND INTO FRI. WILL LIKELY
BEGIN TO SEE TEMPS MODERATE ON FRI AND ESPECIALLY INTO SAT AS THE
PERSISTENT NORTHERLY FLOW BECOMES MORE ZONAL. NOT SEEING ANY ABOVE
AVERAGE TEMPS ANYTIME IN THE LONG TERM.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 548 AM MDT SUN APR 27 2014

RADAR SHOWS THE COVERAGE OF RAIN AND SNOW BEGINNING TO INCREASE
ACROSS AREAS IN SOUTHEAST WY. KEPT KLAR IN IFR VIS AND LIGHT SNOW
THROUGH MID-MORNING. STILL SOME QUESTION AS TO WHETHER RAIN WILL
TRANSITION OVER TO SNOW AT KCYS BY LATER THIS MORNING. A LARGE
BAND OF LIGHT RAIN IS FCSTED TO DEVELOP OVER MUCH OF THE PANHANDLE
BY LATE MORNING AND PERSIST THROUGH THE EVENING. GENERALLY HAVE
MVFR CONDITIONS IN THE RAIN OVER THE PANHANDLE...ALTHOUGH BRIEF
IFR VIS COULD BE POSSIBLE IF MODERATE RAIN DEVELOPS. NORTHWEST
WINDS WILL INCREASE THROUGH THE MORNING WITH WIDESPREAD GUSTS TO
35-45 KTS EXPECTED IN THE AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 339 AM MDT SUN APR 27 2014

NO FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK AS A LARGE STORM
SYSTEM WILL BE STATIONARY OVER THE CENTRAL PLAINS. UNSEASONABLY COOL
TEMPERATURES COMBINED WITH WETTING RAINS/SNOWS WILL PREVENT ANY FIRE
SPREAD CONCERNS. NORTHWEST WINDS OF 30 TO 50 MPH CAN BE EXPECTED
OVER A LARGE PART OF THE DISTRICT HOWEVER DURING THIS PERIOD.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR WYZ118-119.

     WINTER WEATHER ADVISORY UNTIL 9 PM MDT THIS EVENING FOR WYZ103-
     105-110-112-114>117.

NE...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NEZ054-055.

     WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     NEZ019>021.

&&

UPDATE...HAHN
SHORT TERM...HAHN
LONG TERM...FINCH
AVIATION...FINCH
FIRE WEATHER...HAHN
Hazardous weather outlook, Apr 27, 5:41 AM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
641 AM MDT SUN APR 27 2014

WYZ101>119-281245-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
641 AM MDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND SNOW WILL FALL OVER MUCH OF SOUTHEAST WYOMING
THROUGH THE AFTERNOON. 2 TO 4 INCHES OF SNOW IS EXPECTED OVER
LOWER ELEVATIONS ALONG AND WEST OF THE LARAMIE RANGE WITH 4 TO 8
INCHES AT HIGH ELEVATIONS. THE PLAINS WILL GENERALLY SEE LESS THAN
1 INCH. STRONG NORTHWEST WINDS WILL DEVELOP DURING THE MORNING AND
PERSIST THROUGH THE EVENING...ESPECIALLY ALONG INTERSTATE 80 WITH
GUSTS TO 45-60 MPH. SOME AREAS OF BLOWING SNOW WILL BE POSSIBLE DUE
TO THE COMBINATION OF SNOW AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MIXTURE OF RAIN AND SNOW SHOWERS WILL BE POSSIBLE THROUGH
TUESDAY. WINDY CONDITIONS WILL ALSO PERSIST THROUGH
WEDNESDAY...ESPECIALLY DURING THE AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-281245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
641 AM MDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL BECOME WIDESPREAD ACROSS THE PANHANDLE LATE THIS MORNING
AND CONTINUE INTO THE EVENING. ISOLATED THUNDERSTORMS WILL ALSO BE
POSSIBLE. NORTHWEST WINDS WILL INCREASE THROUGH THE MORNING WITH
GUSTS TO 45-60 MPH OVER THE SOUTHERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MIXTURE OF RAIN AND SNOW SHOWERS WILL BE POSSIBLE THROUGH
TUESDAY. WINDY CONDITIONS WILL ALSO PERSIST THROUGH
WEDNESDAY...ESPECIALLY DURING THE AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Snowy Range

When
April 27, 6:00 AM MST to 6:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 13 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513454.